Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2001, 5:13 PM MDT for Arapahoe County, Denver County, Douglas County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 25, 2001, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:25 PM MDT | Hail 1.75 | Castle Rock, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 252313 SVRDEN COC005-031-035-252345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 513 PM MDT WED JUL 25 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF SOUTH CENTRAL DENVER NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SURREY RIDGE...OR ABOUT 16 MILES SOUTH OF DENVER...MOVING NORTH AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... SOUTHWESTERN AURORA...SOUTH CENTRAL DENVER...ENGLEWOOD...SOUTHEASTERN LITTLETON...BEVERLY HILLS...CENTENNIAL...GREENWOOD VILLAGE... HIGHLANDS RANCH...LOUVIERS...PARKER AND SURREY RIDGE. HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED IN THE HIGHLANDS RANCH AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HAIL UP TO AN INCH AND A QUARTER IN DIAMETER AND BRIEF HEAVY RAINS CAN BE EXPECTED AS THIS STORM MOVES OVER THE SOUTHEAST DENVER METRO AREA AND SOUTHERN AURORA. LAT...LON 3943 10505 3942 10475 3968 10470 3969 10498 DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:50 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 25, 2:50 PM MDT, 2 hours 23 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 250 PM MDT WED JUL 25 2001 STLT LOOP AND AFTN RADAR LOOP SUGGEST THAT MAIN THRUST OF TROPICAL MONSOONAL MSTR HAS BEEN SHUNTED TO W OVR AZ INTO UT AND ENTAINED INTO CIRC ARND CLSD UPR LO OVR SRN CA. MDLS OPEN THIS UPR LO AND MOVE IT AS AN UPR TROF INTO CNTRL RCKYS ON THU. AVN IS FASTER IN MOVG THIS SYS ACRS AREA THU NGT WHILE ETA HANGS ONTO A WK UPR TROF OVR AREA ON FRI. REGARDLESS...THU NGT LUKS LIKE BEST CHC FOR PCPN ACRS AREA AS COMBINATION OF MONSOONAL MSTR AND GUD DYNAMICS WILL PROVIDE STG UPWARD LIFT. BOTH NGM AND MESOETA INCRS PRECIPITIBLE WATERS WELL ABV AN INCH AND CAPES WILL RMN HI. THUS THERE WILL BE AN INCRSD THRT OF SVR TSTMS AND HVY RAIN FM LATE THU AFTN THRU THU NGT. ON FRI MESOETA SHWS DCRS IN PRECIPITIBLE WATERS AND MUCH LESS CAPE AS AMS STARTS TO DRY AND STBLIZE. WILL LEAVE ONLY A MENTION OF LATE DAY SHWRS AND TSTMS ACRS AREA. WITH MORE CLDNS AND PCPN THU TEMPS WILL BE COOLER AND MAY BE SLO TO WRM MUCH ON FRI WITH UPR TROF EXITING AREA. OVRNGT LO TEMPS WILL ALSO COOL ESPCLY FRI NGT WITH CLRNG SKIES. GENLY FVRD MESOETA SFC TEMPS FOR MAX READINGS AND AVN MOS GDNC FOR MIN TEMPS. IN XTNDD PRD...AFT PASSAGE OF GUD UPR TROF ON FRI MUCH DRIER AIR MOVES INTO CNTRL RCKYS ON WLY FLO ALF AND SUPPRESSES TROPICAL MONSOONAL MSTR TO S. THIS DRIER AIR AND DWNSLP FLO WILL DIMINISH THE THREAT OF CONVECTION ON SAT AND SUN. HWVR MRF RETURNS TO SWLY FLO AND ADVECTS MONSOONAL MSTR NWD AGN INTO CNTRL RCKYS ON MON INTO TUE. WILL THUS INCRS THRT OF LATE DAY CONVECTION ON MON THRU WED. WITH DRYING OVR WKND TEM-PS WILL WRM AND THEN COOL AGN ERLY NXT WEEK WITH MORE CLDS AND MSTR. GARD...WFO BOULDER .DEN...NONE.
In the hours before
Special weather statement, Jul 25, 1:55 PM MDT, 3 hours 18 minutes before
COZ030>051-252200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 155 PM MDT WED JUL 25 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A STRONG CAP IN THE MID ATMOSPHERE HAS LARGELY SUPPRESSED THUNDERSTORM DEVELOPMENT SO FAR THIS AFTERNOON. HOWEVER...A STRONG UPPER LOW PRESSURE AREA OVER SOUTHERN UTAH MOVING TOWARD THE DISTRICT WILL HELP DESTABILIZE THE ATMOSPHERE SOMEWHAT BY LATE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MORE SUCCESSFUL AT BREAKING THROUGH THIS CAP AFTER 4 PM. THE STORMS WILL CONTINUE TO BUILD OVER THE MOUNTAINS AND FOOTHILLS AND WILL SUBSEQUENTLY MOVE INTO THE FRONT RANGE AND PLAINS AFTER 5 PM. SOME STORMS WILL PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN. THE STORMS WILL MOVE EASTWARD INTO THE PLAINS AND ANY STORM WHICH REMAINS INTACT EAST OF A BRIGGSDALE-KARVAL LINE WILL ENCOUNTER A LESS THUNDERSTORM-HOSTILE ATMOSPHERE. THE STORMS WILL MOVE INTO THIS AREA BY 6 PM AND HEAVY RAIN...FREQUENT LIGHTNING AND HAIL UP TO AN INCH IN DIAMETER WILL BE POSSIBLE EAST OF THIS LINE THROUGHOUT THE EVENING. THERE WILL BE A MUCH GREATER LIKELIH@OOD OF SEVERE WEATHER TOMORROW. SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON...HOWEVER ANY SIGNIFICANT RAINFALL REPORTS OVER THE EASTERN PLAINS WOULD BE GREATLY APPRECIATED.
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.